Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 134, NWS Grand Forks, ND

August 2, 2004Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2004, 6:14 AM CDT for Otter Tail County, Minnesota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 6:14 AM CDT (11:14 UTC)
Expired
Aug 2, 2004, 7:00 AM CDT
In force
46 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 179 km from the middle of the area, began a volume at 11:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 3:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 021114
SVRFGF
MNC111-021200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
613 AM CDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 700 AM CDT.

* AT 609 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF FERGUS FALLS...MOVING TO THE
  SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  PHELPS AT 620 AM...
  UNDERWOOD AT 625 AM...
  BATTLE LAKE AT 630 AM AND
  OTTERTAIL AT 635 AM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4653 9570 4630 9622 4613 9623 4610 9545
          4639 9519

$$

HOPPES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:15 AM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 2, 2:15 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
215 AM CDT MON AUG 2 2004

.DISCUSSION...

07Z MSAS ANALYSIS DEPICTED LOW PRESSURE OVER SOUTH CENTRAL SOUTH
DAKOTA WITH ASSOCIATED INVERTED TROUGH AXIS NORTHWARD INTO EASTERN
NORTH DAKOTA. FURTHER WEST HIGH PRESSURE WAS EVIDENT VICINITY SOUTHERN
SASK PROVINCE INTO MONTANA WITH STRONG PRESSURE RISES EVIDENT OVER
EASTERN MT/WESTERN ND. LATEST WATER VAPOR IMAGERY INDICATED STRONG
UPPER LEVEL JET RACING SOUTHEAST OVER SOUTHERN CANADA WITH REGION
IN FAVORABLE RIGHT REAR QUAD I.E. ENHANCED (UPPER LEVEL DIVERGENCE)
LARGE SCALE ASCENT. EXAMINATION OF KMVX RADAR SHOWED CONVECTION FIRING
OVER NORTHERN HALF OF CWFA WEST OF THE VALLEY IN THE VICINITY OF
ENHANCED MOISTURE FLUX CONVERGENCE/RESPECTABLE INSTABILITY VALUES.

SHORT TERM...
EXPECT AREA OF LOW PRESSURE AND ASSOCIATED BOUNDARY WITH FEATURE TO
SLOWLY SAG SOUTHWARD DURING THE NEXT 24 TO 48 HOURS AS HIGH PRESSURE
OVER SOUTHERN CANADA BUILDS INTO THE NORTHERN PLAINS. EXPECT CONVECTION
TO END FROM NORTHWEST TO SOUTHEAST AS DAY WEARS ON TODAY AS VORTICITY
MAXIMA AND INVERTED TROUGH SHUNT OFF TO THE EAST. NEXT CONVECTIVE
CHANCE APPEARS TO BE ON TUESDAY. BIG DIFFERENCES NOTED WITH MODELS
WITH NEXT SYSTEM. ETA IS WEAKER AND LESS ROBUST ON QPF VALUES WHILE
GFS ON THE OTHERHAND IS SLOWER AND MUCH STRONGER WITH THE VORTICITY
MAXIMA DROPPING SOUTHEAST FROM SASK PROVINCE. FOR NOW WILL STICK
WITH CONTINUITY WITH LOW POP THREAT FOR AREAS ALONG AND WEST OF
A DEVILS LAKE TO FARGO LINE. IN CONTRAST IT APPEARS NORTHERN PORTION
OF CWFA COULD SEE SOME SUNSHINE AND COOLER TEMPERATURES ON TUESDAY.
NO CHANGES TO EXTENDED ATTM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

BERG
Hazardous weather outlook, Aug 2, 5:23 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
523 AM CDT MON AUG 2 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021322-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
523 AM CDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS SHOULD END FROM WEST TO EAST ACROSS THE
REGION TODAY AS SHORTWAVE ENERGY DEPARTS. THE POSSIBILITY EXISTS
FOR AN ISOLATED SEVERE THUNDERSTORM UP UNTIL 8AM THIS MORNING
MAINLY EAST OF THE VALLEY. PRESENT INDICATIONS POINT TO THE
MAIN SEVERE THREAT THE REMAINDER OF THE DAY AND NIGHT CONFINED
TO AREAS SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS ADDITIONAL THUNDERSTORM CHANCES EXPECTED ACROSS THE REGION
ON TUESDAY AND AGAIN FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED EARLY THIS MORNING.

BERG

In the hours before

Local storm report, Aug 2, 3:57 AM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
357 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 AM     HAIL             6 S COOPERSTOWN         47.36N 98.12W
08/02/2004  1.50 INCH        GRIGGS             ND   MESONET

            HAILED FROM 255-305 AM. THE GROUND WAS WHITE WITH HAIL.

&&

GODON
Local storm report, Aug 2, 4:20 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
420 AM CDT MON AUG 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     E FERGUS FALLS          46.28N 96.07W
08/02/2004                   OTTER TAIL         MN   BROADCAST MEDIA

            TREES AND BRANCHES BLOWN DOWN ON THE EAST EDGE OF FERGUS
            FALLS.

0412 AM     HAIL             3 S DALTON              46.13N 95.92W
08/02/2004  0.75 INCH        OTTER TAIL         MN   OFFICIAL NWS OBS

&&

GODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:53 AM CDTTornado WarningFGFWilkin37 min
Aug 2, 3:04 AM CDTTornado WarningFGFOtter Tail41 min
Aug 2, 3:30 AM CDTSevere Thunderstorm WarningFGFWilkin30 min
Aug 2, 3:46 AM CDTTornado WarningFGFOtter Tail44 min
Aug 2, 4:30 AM CDTSevere Thunderstorm WarningFGFOtter Tail30 min
Aug 2, 6:36 AM CDTSevere Thunderstorm WarningFGFGrant24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.